Alert archive / Illinois / Flash Flood Warnings in 1997

Flash Flood Warning 24, NWS Quad Cities, IA

June 29, 1997Hancock County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 29, 1997, 11:59 PM CDT for Hancock County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 11:59 PM CDT (04:59 UTC)
Expired
Jun 30, 1997, 5:00 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1828 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1828 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 300503
FFWMLI
ILC067-301055-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 PM CDT SUN JUN 29 1997

* FLASH FLOOD WARNING FOR
  HANCOCK COUNTY - WEST CENTRAL ILLINOIS

* UNTIL 500 AM CDT
 
* SOME STREAMS AFFECTED
  LITTLE BEAR CREEK
  BEAR CREEK
  SLATER CREEK
  BRONSON CREEK

AT 1155 PM CDT... QUAD CITY RADAR SHOWED A LINE OF HEAVY RAIN
PRODUCING THUNDERSTORMS FROM NAUVOO... THROUGH CARTHAGE TO
PLYMOUTH... MOVING NORTHEAST AT 10 MPH. RADAR PRECIPITATION
ESTIMATES INDICATED BETWEEN TWO AND THREE INCHES OF RAINFALL
SINCE 11PM CDT ACROSS HANCOCK COUNTY ALONG AND SOUTH OF HIGHWAY
136. THE HANCOCK COUNTY SHERIFF REPORTED HIGHWAY 136 COVERED BY A
FOOT OR MORE OF WATER IN LOW LYING AREAS... ESPECIALLY NEAR
HAMILTON. ANOTHER ONE TO TWO INCHES OF RAIN IS LIKELY BEFORE THESE
STORMS EXIT THE COUNTY BY 1AM CDT.

THIS FLASH FLOOD WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD
ADVISORY THAT WAS IN EFFECT FOR HANCOCK COUNTY.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WA2TER MOVE TO HIGHER GROUND.

HENDRICKS
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 10:54 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 29, 10:54 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 PM CDT SUN JUN 29 1997

SHRT/WV ON PLAINVIEW PROFILER PLOT ACRS WRN IA TO SLOWLY MAKE ITS WAY
ACRS ST... REACHING MS RVR BY 12Z. ONGOING CONVECTION ACRS ERN IA TO
LIKELY CONTINUE AS A RESULT... MOVG THRU THE REMAINDER OF FA. JUST GOT
A CALL FM KEOKUK... MORE FLOODING PROBLEMS. IA ZONES IN GUD SHAPE.
UPDATED IL ZONES TO MENTION HEAVY RAIN.

HENDRICKS

In the hours before

Special weather statement, Jun 29, 7:35 PM CDT, 4 hours 24 minutes before
IAZ041-053-300140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT SUN JUN 29 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SOUTHERN DELAWARE
AND JONES COUNTIES HAS BEEN CANCELLED...

AT 733 PM CDT... QUAD CITY DOPPLER RADAR INDICATED THAT THE HEAVY
RAIN PRODUCING THUNDERSTORMS HAVE DISSIPATED AND WERE NOW ONLY
PRODUCING LIGHT RAIN IN SOUTHERN DELAWARE AND JONES COUNTIES. AS A
RESULT... THE URBAN AND SMALL STREAM FLOOD ADVISORIES FOR SOUTHERN
DELAWARE AND JONES COUNTIES HAVE BEEN CANCELLED.

HENDRICKS
Special weather statement, Jun 29, 7:37 PM CDT, 4 hours 22 minutes before
IAZ041-053-300140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT SUN JUN 29 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SOUTHERN DELAWARE
AND JONES COUNTIES HAS BEEN CANCELLED...

AT 733 PM CDT... QUAD CITY DOPPLER RADAR INDICATED THAT THE HEAVY
RAIN PRODUCING THUNDERSTORMS HAVE DISSIPATED AND WERE NOW ONLY
PRODUCING LIGHT RAIN IN SOUTHERN DELAWARE AND JONES COUNTIES. AS A
RESULT... THE URBAN AND SMALL STREAM FLOOD ADVISORIES FOR SOUTHERN
DELAWARE AND JONES COUNTIES HAVE BEEN CANCELLED.

HENDRICKS
Special weather statement, Jun 29, 9:48 PM CDT, 2 hours 11 minutes before
IAZ076-077-300445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 PM CDT SUN JUN 29 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 11PM CDT
FOR NORTHERN KEOKUK AND WASHINGTON COUNTIES...

AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL
11PM CDT FOR NORTHERN KEOKUK AND WASHINGTON COUNTIES. BETWEEN 8PM
AND 930 PM CDT... THE KEOKUK COUNTY EOC MEASURED 1.35 INCHES OF
RAIN AT SIGOURNEY. AT 945 PM CDT... RADAR PRECIPITATION ESTIMATES
INDICATED A TWO TO FOUR INCH BAND OF RAINFALL FROM WHAT CHEER
AND DELTA IN KEOKUK COUNTY... TO NIRA AND LEXINGTON IN WASHINGTON
COUNTY. WITH THUNDERSTORMS ACROSS MAHASKA AND WAPELLO COUNTIES...
THE RAIN IS EXPECTED TO CONTINUE UNTIL AT LEAST MIDNIGHT.

USE CAUTION WHILE TRAVELING TONIGHT... AS SOME SECONDARY ROADS
AND LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS.

HENDRICKS
Special weather statement, Jun 29, 11:16 PM CDT, 43 minutes before
IAZ076-077-300620-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 PM CDT SUN JUN 29 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN KEOKUK AND
WASHINGTON COUNTIES EXPIRED AT 11 PM CDT...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN KEOKUK AND
WASHINGTON COUNTIES EXPIRED AT 11 PM CDT. AT 1110 PM CDT... QUAD
CITY RADAR INDICATED THE HEAVY RAIN PRODUCING THUNDERSTORMS MOVED
INTO SOUTHERN WASHINGTON AND HENRY COUNTIES. RAIN CAN BE EXPECTED
ACROSS NORTHERN KEOKUK AND WASHINGTON COUNTIES THROUGH MIDNIGHT...
BUT THE THREAT OF HEAVY RAINFALL HAS ENDED.

HENDRICKS
Special weather statement, Jun 29, 11:17 PM CDT, 42 minutes before
IAZ076-077-300620-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 PM CDT SUN JUN 29 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN KEOKUK AND
WASHINGTON COUNTIES EXPIRED AT 11 PM CDT...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN KEOKUK AND
WASHINGTON COUNTIES EXPIRED AT 11 PM CDT. AT 1110 PM CDT... QUAD
CITY RADAR INDICATED THE HEAVY RAIN PRODUCING THUNDERSTORMS MOVED
INTO SOUTHERN WASHINGTON AND HENRY COUNTIES. RAIN CAN BE EXPECTED
ACROSS NORTHERN KEOKUK AND WASHINGTON COUNTIES THROUGH MIDNIGHT...
BUT THE THREAT OF HEAVY RAINFALL HAS ENDED.

HENDRICKS

Nearby

Flash Flood Warnings in Illinois, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.